Rheumatoid Arthrits Coupled With Ehlers-danlos Syndrome

Question

Asked by alexanderrenee

Rheumatoid Arthrits Coupled With Ehlers-danlos Syndrome

I am a 26 year old mother of three. I recently was referred to a rheumatologist for my joint pain, and hyper-mobility. My RH and ANA were negative, but all of the tests for inflamation were high, and to the extreme surprise of my rheumatologist My anti-CCP test came back a very high positive meaning that I for sure have RA, and it is going to be very aggressive. I also have a vitamin D deficiency, and she referred me to a geneticist for diagnosing the hyper-mobility. I strongly suspect that I have a condition called Ehlers-Danlos syndrome which means that my collagen is not made properly, and my connective tissues are very weak allowing my joints to extend way past the normal range of motion. I have a host of medical problems caused by these three conditions. The worst is the fact that I have so much pain, and the Rheum and my MD both refuse to prescribe anything for it due to my stomach issues from ibuprofen overuse. I am currently on Plaquenil, and over the counter vitamin D. My main question that my rheumatologist just couldn't answer: How are the EDS and RA going to interact with each other. Has anyone heard of someone having both? EDS is extremely rare so I am asking this question on the EDS site also. I want whatever info I can get.

Answer

The short answer is I simply don't know. Those of us who answer questions in the sections are not doctors, but answer based on our own experience and whatever knowledge we've managed pick up - given that EDS is rare, unfortunately that means I haven't had the opportunity to learn anything about it. The chances of you getting an answer or probably better on the EDS site.

I do have a couple of practical suggestions. Are you on a stomach medication like Losec, Pantoloc or Nexium? I've been on Pantoloc for years due to the stomach issues created by taking arthritis medication for decades - often, in order to take the medication you need, you need to supplement with other types of medication to handle the side effects. You may want to discuss this with your doctor so you can get the kind of painkillers you need - expecting you to live with pain is completely unreasonable. Another thing that can help heal your stomach is to take acidophilus (a.k.a. probiotic) once or twice a day - get the good stuff at the health food store and keep it in the fridge. I see a naturopathic doctor as well as the regular Western kind and she's the one who suggested it to me. It has done wonders for my stomach - I still need to take the Pantoloc, but my stomach no longer tries to eat itself. You may also want to consult a naturopathic doctor, as they can help you build core health which can made living with RA easier.

Answered by Lene Andersen, MSW